Research Article Open Access

Convergent Tangent Estimator for Discrete Objects Based on Isothetic Covers

Yumnam Surajkanta1 and Shyamosree Pal1
  • 1 National Institute of Technology, India


In this article, we propose a tangent estimation method for discrete object based on isothetic covers. We introduce a concept of maximal isothetic straight segments as a maximal segment of isothetic covers that are linearly separable. A new tangent estimator is proposed as a function of maximal isothetic straight segments. Upper bound for the tangent estimator are derived and show that it tends toward the directions of the tangents of the underlying real curve as we reduce the grid size. We show how consecutive isothetic tangents are related to the convexity of the isothetic covers. The new tangent estimator is optimal i.e., linear to the number of given points and shows good performance in the presence of noise.

Journal of Computer Science
Volume 16 No. 4, 2020, 467-478


Submitted On: 23 June 2019 Published On: 21 April 2020

How to Cite: Surajkanta, Y. & Pal, S. (2020). Convergent Tangent Estimator for Discrete Objects Based on Isothetic Covers. Journal of Computer Science, 16(4), 467-478.

  • 0 Citations



  • Tangent Estimation
  • Isothetic Cover
  • Shape Estimation
  • Curvature Estimation